.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 5, Issue 2 (July 2014)

Estimating Ambiguity Aversion in a Portfolio Choice Experiment

David Ahn, Syngjoo Choi, Douglas Gale, Shachar Kariv


We report a portfolio-choice experiment that enables us to estimate parametric models of ambiguity aversion at the level of the individual subject. The assets are Arrow securities that correspond to three states of nature, where one state is risky with known probability and two states are ambiguous with unknown probabilities. We estimate two specifications of ambiguity aversion, one kinked and one smooth, that encompass many of the theoretical models in the literature. Each specification includes two parameters: one for ambiguity attitudes and another for risk attitudes. We also estimate a three-parameter specification that includes an additional parameter for pessimism/optimism (underweighting/overweighting the probabilities of different payoffs). The parameter estimates for individual subjects exhibit considerable heterogeneity. We cannot reject the null hypothesis of subjective expected utility for a majority of subjects. Most of the remaining subjects exhibit statistically significant ambiguity aversion or seeking and/or pessimism or optimism. Keywords. Uncertainty, ambiguity aversion, risk aversion, pessimism/optimism, subjective expected utility, maxmin expected utility, α-maxmin expected utility, Choquet expected utility, contraction expected utility, recursive expected utility, recursive nonexpected utility, rank-dependent utility, experiment. JEL classification. C91, D81.

Full Text: Print View Supplementary code Print (Supplement) PDF (Print)